Allegra or Zyrtec? Xyzal or Claritin? Choose the right OTC allergy med
Your nose is running. Your eyes are itching. Allergy season has arrived, and you need relief. But at the drugstore, the shelves are stuffed with choices. Allegra® or Zyrtec®? Does Claritin® work better? And just what is Xyzal® anyway? You’re overwhelmed.
The first thing to know is that all 4 of the brands mentioned above are known as second-generation antihistamines. They all work basically the same way and don’t tend to cause drowsiness, says Alyssa Wozniak, PharmD, a clinical assistant professor at D’Youville School of Pharmacy in Buffalo, New York.
When your body comes into contact with an allergy trigger such as pollen, it makes chemicals called histamines. In people with allergies, that response can be exaggerated. “So it causes symptoms like runny nose, itchy eyes, and maybe even congestion,” says Wozniak. An antihistamine blocks those chemicals, easing your symptoms.
Any of these 4 medications works best for people who have milder symptoms, such as watery eyes or sneezing. They’re also ideal for people whose symptoms are intermittent or episodic — a few weeks during peak pollen season, for instance, or a month or 2 in spring and again in fall. One important note: None of them is especially effective for nasal congestion.
That said, there are differences between them. To make the best choice, you should understand what those differences are. Here’s what Wozniak needs you to know:
Active ingredient: Fexofenadine
How you can take it: Liquid, tablet or disintegrating tablet. It comes in 60 mg (to take twice a day) and 180 mg (once a day).
Starts working: Within 3 hours (peaks within 3 hours) and lasts 24 hours
Need to know: Don’t take Allegra® with fruit or fruit juice. If you’ve eaten a piece of fruit or had juice, wait 4 hours. “Grapefruit and other types of juices can potentially decrease the concentration of Allegra® in the body and diminish its effectiveness,” says Wozniak. If you have any type of kidney disease, such as reduced kidney function, you may want to take it less often or lower the dose.
When to use it: Daily or on an as-needed basis. “You may have a predictable allergen. Maybe you know you’re allergic to your friend’s cat,” says Wozniak. Just take it 2 to 5 hours before you visit your friend, since the medication doesn’t kick in immediately.
Good choice for: People who know their allergy triggers, as well as older folks (65 and up). That’s because it doesn’t have the sedating side effects of some other allergy medications.
How you can take it: Gel capsules, chewable tablets, oral solutions and tablets that disintegrate without water. You can take 10 mg once daily or 5 mg twice daily. Claritin® tends not to make you drowsy, but if it does, go with the twice-a-day dose (5 mg), or just take 10 mg at bedtime, Wozniak suggests.
Starts working: Around 1 hour, but can take up to 8 hours to peak; lasts longer than 24 hours
Good to know: Use caution if you have fatty liver disease or hepatitis to see how your body responds. You may also need to adjust the frequency if you have kidney disease, says Wozniak.
When to use it: Because Claritin® takes so long to peak in your body, you might want to take it daily during allergy season, Wozniak says. It’s fine to take with meals or without, and you don’t have to avoid fruit juices or fruits.
Good choice for: People who are allergic to more than 1 thing and need a daily medication to get them through allergy season. It’s also good for older folks (65 and up), because of the lack of sedating side effects.
It’s not your imagination: Allergy medicine is expensive. Here’s how you can get it for less.
Save up to 80% on your medications
Get prescriptions for as low as $4 with our free discount card, redeemable at over 64,000 pharmacies nationwide.Get free card
How you can take it: Tablets and oral solutions
Starts working: After 1 hour (peaks during this time) and lasts 24 hours
Good to know: It can make some people drowsy, so take it at night. People on dialysis or who have terminal kidney disease should not take Xyzal®.
When to use it: Because it gets into your system so quickly, you can take it on an as-needed basis, or once every night to relieve daytime allergies.
Good choice for: Anyone younger than 65 (because of its sleepiness effect), people who are bothered by allergies at night, and people who know their allergy triggers.
Active ingredient: Cetirizine
How you can take it: Tablets, liquid gelcaps, dissolvable tablets that you can take without water
Starts working: After 1 hour (peaks from 1 to 3 hours); lasts 24 hours
Good to know: Zyrtec® typically doesn’t make you sleepy, but it can, so take it in the evening if this applies to you. Take a lower dose if you have a kidney condition.
When to use it: It’s fast-acting, so you can take it as needed if you know you’ll be exposed to your allergy triggers. Take a dose 2 to 5 hours before you go out (or play with your friend’s pup, if dander’s your trigger). You can also take it daily during allergy season.
Good choice for: Adults younger than 65 who can manage the possible sedative effects
If you get congested during allergy season or you have stronger symptoms, you can take any of these medications in combination with other allergy medications, such as Sudafed® or Flonase®, says Wozniak. But be aware that these antihistamines also come in combination forms (usually with nasal decongestants).
Be careful to read the labels so you don’t double up on certain medications, such as pain relievers (acetaminophen and ibuprofen) and/or decongestants (pseudoephedrine and phenylephrine), she adds. Those last 2 can affect your blood pressure, so watch out for that if you have high blood pressure.
In fact, for any medication questions, you should always seek the advice of your pharmacist and health care team. That’s especially important if you take other medications or are dealing with an ongoing health concern. They can help you choose the medication that is safest and most effective for you.
If you’re struggling to pay for any of your medications, Optum Perks can help. Download our discount card to save up to 80% at a pharmacy near you.